Hail, Walsh
- When
- September 11, 4:10 PM CST
- Where
- Walsh County, 6.94 mi W of Fordville Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.220, -97.950
Late in the afternoon of the 11th, a cold front was located across eastern North Dakota. Ahead of the front, temperatures ranged in the mid to upper 80s with dew points in the 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of the 11th, a cold front was located across eastern North Dakota. Ahead of the front, temperatures ranged in the mid to upper 80s with dew points in the 60s. Just after 430 pm CDT, thunderstorms formed along the front, midway between Devils Lake and Grand Forks. These storms were initially linear, but by early evening they evolved into clusters of storms as they moved into northwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 11, 1:57 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 257 PM CDT Tue Sep 11 2018 .SHORT TERM...(This evening through Wednesday) Issued at 255 PM CDT Tue Sep 11 2018 Gusty southerly winds continue into late afternoon, some briefly to 40 mph in the Red River Valley. Winds are expected to gradually diminish towards sunset before subsiding and shifting out of the northwest towards morning as a cold front moves through. This cold front is currently making its way into the western CWA sparking some showers near the international border between the Devils Lake Basin and Turtle Mountains. A notable shortwave trough visible on water vapor is making its way into the region from central North Dakota which will initiate thunderstorms along the cold front. Clusters of thunderstorms are expected to develop mainly north of US 2 where the cap is expected to erode coincident with better forcing. CAMs continue to indicate this occuring around Devils Lake into the northern Red River Valley between 5-6 PM. These storms move east across the northern Valley into northwest Minnesota until dissipating around 10 PM. A few storms could be severe with hail and gusty winds to 60 mph due to moderate instability that has formed juxtaposed with wind shear of 30-40 kt. The cold front makes it as far southeast as west-central Minnesota before stalling then returning northward as a warm front into Wednesday. This will initiate additional showers and thunderstorms early Wednesday morning the next wave moves through southwest flow aloft. After a brief lull in rain chances, thunderstorms build along and north of the warm front extending southwest/northeast across the CWA. Given very steep mid level lapse rates and strong shear expected, some stronger storms could produce hail and gusty winds, although storms will be elevated on the cooler side of the warm front. The very strong lapse rates come with a stout cap that should prevent convection on the warm side of the front. This will also allow temperatures to reach into the mid 80s as clouds retreat northward, whereas north of the front highs struggle to reach into the 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 255 PM CDT Tue Sep 11 2018 Impacts for the extended time frame continue to revolve around precip chances in the active 500mb southwest flow aloft. With the upper air pattern providing upper support or lift with embedded speed maxes periodic shower and thunderstorm chances will persist through the rest of the week and into the weekend until a pattern change occurs. That appears to occur with a cold frontal passage early next week though model guidance remains widely spread when the drier, cooler and more stable air finally filters into the northern plains. Until then will see the potential for wide ranging temps across the area with the south seeing afternoon highs in the 70s and 80s with lows in the 50s and 60s. The north will have more daytime clouds and lower temps with a few intrusions of dry air allowing for lows to drop into the 40s in the Devils Lake basin. With the cool down early next week highs will be in the 50s and 60s by Tuesday and lows in the 30s and 40s for the entire region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1258 PM CDT Tue Sep 11 2018 VFR with gusty winds continue through the afternoon at all sites, save DVL, GFK, and TVF as VCTS will be possible between 22-04Z. A cold front will move through the region this evening shifting stout winds out of the S/SSE to NW. Winds then slacken and shift out of the N/NNE towards early morning as the front pushes further into Minnesota. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...CJ LONG TERM...JK AVIATION...CJ
Hazardous Weather Outlook National Weather Service Grand Forks ND 455 PM CDT Tue Sep 11 2018 MNZ001-002-004>009-013>016-NDZ008-016-026>030-054-122200- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Pembina-Eastern Walsh County-Nelson-Grand Forks- Griggs-Steele-Traill-Western Walsh County- 455 PM CDT Tue Sep 11 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight Scattered severe thunderstorms are possible early this evening. One inch hail and wind gusts up to 60 miles per hour are the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of thunderstorms throughout, but the next chance for thunderstorms capable of producing quarter sized hail and winds up to 60 mph is Wednesday evening, mainly north of highway 200. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-022>024-027>032-040-NDZ006-007-014-015-024-038-039-049- 052-053-122200- Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Towner-Cavalier-Benson-Ramsey-Eddy-Barnes-Cass-Ransom-Sargent- Richland- 455 PM CDT Tue Sep 11 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of thunderstorms throughout, but the next chance for thunderstorms capable of producing quarter sized hail and winds up to 60 mph is Wednesday evening, mainly north of highway 200. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 90 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Gusty winds and heavy rain accompanied the hail.
The hail nearly covered the ground.
A few 4 to 6 inch diameter tree branches were blown down. A nearby personal weather station reported a 55 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775439, 775440, 775441, 775442, 775443, 775444, 775445.